Wyoming, 2007

Damaging Wind in Wyoming, August 4, 2007

August 4, 2007 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts around 60 mph north of Osage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts around 60 mph north of Osage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 7:05 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 4, 7:05 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
805 PM MDT SAT AUG 4 2007

.DISCUSSION...SHORTWAVE NOW MOVING THROUGH SOUTHERN MONTANA WILL
APPROACH THE AREA TONIGHT. EXPECT ISOLATED THUNDERSTORMS TO PERSIST
OVER THE AREA THIS EVENING WITH A FEW REDEVELOPING INTO TONIGHT IN
RESPONSE TO THE WAVE AND SOME THETA-E ADVECTION. HAVE INCREASED
TONIGHTS POPS A BIT FOR ISOLATED THUNDERSTORM ACTIVITY ACROSS
NORTHEASTERN WY AND NORTHERN SD ZONES.

&&

.AVIATION...ISOLD -TSRA ACTIVITY EXPECTED ACROSS THE AREA OVERNIGHT
BEFORE TAPERING OFF BY MORNING. VFR CONDITIONS EXPECTED THROUGH THE
PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

WETENKAMP
Hazardous weather outlook, Aug 4, 5:00 AM MST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT SAT AUG 4 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON OVER NORTHEAST
WYOMING...AND MOVE INTO PARTS OF WESTERN SOUTH DAKOTA THIS EVENING.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND AGAIN ON MONDAY. THERE
IS THE POSSIBILITY THAT SOME OF THESE STORMS MAY BECOME SEVERE...
PARTICULARLY OVER SOUTH CENTRAL AND PARTS OF WESTERN SOUTH DAKOTA.
LARGE HAIL AND STRONG WIND GUSTS WOULD BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Local storm report, Aug 4, 3:22 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
422 PM MDT SAT AUG 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             PRINGLE                 43.61N 103.59W
08/04/2007  E0.88 INCH       CUSTER             SD   PUBLIC

&&

WETENKAMP
Special weather statement, Aug 4, 3:47 PM MST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT SAT AUG 4 2007

SDZ027-041-042345-
FALL RIVER-SOUTHERN FOOT HILLS-
INCLUDING THE CITIES OF...MAVERICK JUNCTION...ORAL AND SMITHWICK
447 PM MDT SAT AUG 4 2007

.NOW...
...THUNDERSTORMS MOVING INTO THE AREA...

AT 442 PM MDT...A THUNDERSTORM WAS LOCATED 6 MILES NORTH OF MAVERICK
JUNCTION...OR ABOUT 6 MILES NORTHEAST OF HOT SPRINGS...MOVING
SOUTHEAST AT 10 MPH.

THIS STORM WILL AFFECT HIGHWAY 79 BETWEEN BUFFALO GAP AND MAVERICK
JUNCTION...AND HIGHWAY 18 AND 385 FROM MAVERICK JUNCTION TO OELRICHS.

SMALL HAIL...BRIEF HEAVY RAINFALL...WIND GUSTS TO 40 MPH...AND
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.

CARSTENS
Local storm report, Aug 4, 3:48 PM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT SAT AUG 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 N PRINGLE             43.64N 103.59W
08/04/2007  E1.00 INCH       CUSTER             SD   PUBLIC

&&

WETENKAMP
Special weather statement, Aug 4, 7:11 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
811 PM MDT SAT AUG 4 2007

SDZ012-025-072-WYZ057-071-050415-
BUTTE-NORTHEASTERN CROOK-NORTHERN FOOT HILLS-
STURGIS/PIEDMONT FOOT HILLS-WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...ALADDIN...BELLE FOURCHE...
BELLE FOURCHE RESERVOIR AND FRUITDALE
811 PM MDT SAT AUG 4 2007

.NOW...
...THUNDERSTORMS MOVING INTO THE AREA...

AT 806 PM MDT...A THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF
ALADDIN...OR ABOUT 15 MILES WEST OF BELLE FOURCHE...MOVING
SOUTHEAST AT 25 MPH.

THIS STORM WILL REACH BELLE FOURCHE AROUND 835 PM MDT...SPEARFISH
AROUND 845 PM MDT...BELLE FOURCHE RESERVOIR AROUND 850 PM
MDT...FRUITDALE AROUND 855 PM MDT...AND STURGIS AROUND 930 PM MDT.

BRIEF HEAVY RAIN...WIND GUSTS TO 40 MPH...AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.

CARSTENS
Special weather statement, Aug 4, 7:40 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT SAT AUG 4 2007

SDZ012-025-072-073-050345-
BUTTE-NORTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-
INCLUDING THE CITIES OF...BEAR BUTTE...BELLE FOURCHE...
BELLE FOURCHE RESERVOIR AND FRUITDALE
840 PM MDT SAT AUG 4 2007

.NOW...
...THUNDERSTORMS MOVING INTO THE AREA...

AT 836 PM MDT...A THUNDERSTORM WAS LOCATED OVER BELLE FOURCHE...
MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL REACH BELLE FOURCHE RESERVOIR AROUND 845 PM MDT...
FRUITDALE AROUND 850 PM MDT...SAINT ONGE AROUND 855 PM MDT...NISLAND
AROUND 900 PM MDT...AND BEAR BUTTE AROUND 930 PM MDT.

THE STRONGEST PART OF THIS STORM IS EXPECTED TO STAY NORTH OF
STURGIS. HOWEVER OUTFLOW FROM THE THUNDERSTORM WILL BRING WIND GUSTS
OF 40 MPH TO STURGIS AROUND 910 PM MDT.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED. SOME AREAS MAY RECEIVE AS MUCH AS AS A
HALF INCH OF RAIN.

CARSTENS

The radar

The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
August 4, 8:40 PM MST
Where
Weston County, 7 mi NNE of Osage
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.063, -104.346

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39045.